Mayo Clinic Connect
I started EMB, AZ, RIF five weeks ago. Began to notice tooth discoloring after two weeks. Literature says RIF and cause this. I am afraid to visit dentist due to COVID. How common is this? Is there tx?
Now I don't know about RIF, etc. But my enamel has been cracking for several years. Finally learned a year or so ago that there are several diseases, including Gelsolin and others, that do this. And Mayo says Bronchiectasis is certain dx, and makes food taste bad. Yuck!
Hi there, and welcome to our group. I am right there with you about wanting to avoid the dentists office. I cancelled my routine cleaning appt that I had two weeks ago. Will just be super diligent with the flossing, etc. I had never heard of RIF causing discoloration to the teeth, but have added it to my notes. I have to ask; are you currently using the inhaled saline (sodium chloride)?
Jump to this post
No, I have no trouble breathing, only a mild cough and abnormal chest CT. The CT was an incidental finding and my pulmonologist followed me x 2 years. He ordered a culture because the CT was worse, and bingo(!) MAC grew out. By then I was feeling pretty sick with chills and productive cough which are gone now. I was lucky to get a diagnosis before I was very sick. I think i will put off the dentist. I also have Sjogren's which he said damaged my lungs so that I was vulnerable to infection. Thanks for inquiring.
Hi Kaysid – kindly clarify, is EMB = Ethambutol and RIF = Rifampin, or is it Rifabutin? After 3-1/2 months on Azithromycin, Ethambutol and Rifabutin, I've developed a black stain at the gingival margin of my teeth, predominantly along the inner mouth near tongue. It only comes off from a cleaning at dental office. My doc states that none of these meds are reported to cause it, but at 75 years of age with no other lifestyle changes, why else?
Hi Andyj, it is Rifampin. I take really good care of my teeth and they looked really nice. I noticed it two weeks after starting Rifampin. It is just as you describe, along the gingival margin and between the teeth. I have tried the tooth whitening strips and brushing w/baking soda which just irritated the mucosa. I am afraid the doctor will brush off my concern. If you google Rifampin side effects, you will see that tooth discloration is listed. Let me know your plan for dealing with the problem.
Before I went on the big three I researched and rifampin causes tooth discoloration. I mentioned it to infectious disease doctor and she said no. Three months into treatment and my teeth started turning brown. Her response was well my patients are in there 80s and teeth were already discolored. Switched to mayo Dr and he said I only have to be monitored for mac and took me off of meds. Tooth discoloring faded a litte over time. I do nebulizer with albutrol and saline and postural drainage. I have never felt better and keep my lungs clear. It has been 6 months since I stopped and have remained healthy. I have even worked everyday outside My home during the entire pandemic. My lungs did not have mac after only three months of treatment and keeping my lungs clear. I will never go back on those meds again. I would rather live 5 good years than 20 suffering. Living life to the fullest.
Liked by macinfo2020
Is your saline mixed with the albuterol or do you use a separate saline, and is it 7%?
Did you know you can purchase a dental kit through Amazon for $10. It is stainless steel and all the same tools dentist uses. I had stain from rifampin on my teeth and the plaque adhered to it more so than than the rest of my teeth. I ordered the kit and was able to remove all the stain and plaque on my own. When I visited my dentist I did not tell them. For the first-time I got whatever you are doing with your teeth keep it up.
I was on Rifampin for 18 months, and found twice daily, thorough use of my electric toothbrush with an extra soft head kept the discoloration away. I didn't realize it was making such a difference until we went on a two week trip and I just took a regular brush to save space – by the time we got home, I had staining and it took 2 weeks of 3x/day brushing to dislodge it. I use it on on gums and tongue as well as teeth. My dentist has some infectious disease training, and explained that in addition to the staining properties of Rifampin, one of my other meds was causing "stickier" than normal plaque, which made things worse. Perhaps this is the difference in whether patients see staining from Rifampin or they don't?
version 184.108.40.206.3.2Page loaded in 0.839 seconds